You should seek help from a doctor that is familiar with hypokalemia.
Hypokalemia is defined as a potassium level less than 3.5 mEq/L.
Moderate hypokalemia is a serum level of 2.5-3 mEq/L.
Severe hypokalemia is defined as a level less than 2.5 mEq/L.
You have had both moderate and servere hypokalemia at certain times. This can be very dangerous. It can cause nerve and heart problems. Hypokalemia is an indication that you have an underlying health issue. Please seek out help before doing any damage to your health. Perhaps you are taking something that is lowering your potassium levels? Diuretics? Certain antibiotics may also be a cause of the condition. Do you have kidney disease?
The first time it came about was the end of April and I had been really sick so it was considered to be dehydration. The net time it came up, when it went really low, I was on my 3d week of vancomycin, and then a week later it was low again.
I see my infectious disease specialist next friday, so hopefully he can shed some light on it and if need me send me to someone else. I'm hoping it is mostly antibiotic related as I had heard that it is often an issue in cirrhotic people and of course I fret and wonder where my liver is really at these days.
Are you in fact cirrhotic? What stage of Fibrosis are you.
I saw in your other post how you decided to proceed with treatment since you are 'showing an increase in Fibrosis' and that you you treated back in 2000 with non-pegylated interferon alpha and were deemed a null-responder but no mention of a biopsy then or now.
I hope you are feeling better. You sure have had a tough go of it what with the cellulitis & IV drip. Electrolyte values out of the reference interval might not be so unusual. Still, I would be sure to ask your doctor about this since 2.1 is low..
I hope you post an update after your next appointment/labs ♫
Low potassium can be very dangerous. Last year I had NO potassium and ended up in the Cardiac Intensive Care Unit for five days. The shots are very painful but they do have potassium pills. I think they give you the pills after they have gotten some measure of potassium back into you.
I have 2 time low potassium level in blood (2,9 meq/l), althought I don't know the true cause.,... the doc thinks gastro problems as gluten sensivitivity, the tyroide is ok, I'm thinking something about kidneys desease... I hope to stay well!!! :) wish to you
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.